Kansas, 2010

Tornado in Kansas, July 7, 2010

July 7, 2010 · NWS TOP · 3 events in 1 county or zone

Several reports of funnel clouds were received on the evening of July 7 from the public and law enforcement. The funnel clouds were associated with weak showers and thunderstorms with no rotation or classic storm structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several reports of funnel clouds were received on the evening of July 7 from the public and law enforcement. The funnel clouds were associated with weak showers and thunderstorms with no rotation or classic storm structure. One of the funnel clouds was reported to have briefly touched down in open country doing no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 7, 5:13 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 7, 5:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT WED JUL 7 2010

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
ATMOSPHERE REMAINS CONDITIONALLY UNSTABLE WITH A VERY MOIST AIRMASS
IN PLACE. UNFORTUNATELY THERE IS NO ONE FEATURE FORCING CONVECTION.
EVEN STORMS ALONG THE FRONT LOOK UNORGANIZED...DUE PRIMARILY TO WEAK
SHEAR WITHIN THE ENVIRONMENT. THEREFORE IT IS DIFFICULT TO NAIL DOWN
SPECIFICS IN TERMS OF SHRA IN THE TERMINALS. WILL KEEP A VC GROUP
INTO THE EVENING. THEN KEPT TAFS OPTIMISTIC WITH MAINLY VFR
CONDITIONS THROUGH TOMORROW. THINK THERE COULD BE SOME MVFR CIGS
DEVELOP TOWARDS DAWN AS THE BOUNDARY LAYER COOLS. OTHERWISE
CONFIDENCE IN ANY RESTRICTIONS TO CIGS AND VSBY ARE TO LOW TO
MENTION.

WOLTERS

&&

.PREV DISCUSSION.../312 PM CDT WED JUL 7 2010/
SCATTERED SHOWERS CONTINUED TO DEVELOP ACROSS THE CWA. A CLUSTER OF
THUNDERSTORMS WAS DEVELOPING ACROSS SOUTH CENTRAL KS...AND MAY MOVE
NORTHEAST ALONG AND SOUTH OF THE KS TURNPIKE LATER THIS AFTERNOON
AND THROUGH THE EVENING HOURS.

A SFC COLD FRONT EXTENDED FROM EASTERN NE...SOUTH-SOUTHWEST TO
MHK...THEN SOUTHWARD TO EAST OF ICT. THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE SFC COLD FRONT. THE NAM
AND GFS BOTH SHOW THE FRONT MOVING SOUTHEAST OUT OF THE CWA BY 4 TO
5Z...THUS OUR CHANCE FOR HEAVY RAINFALL ACROSS EAST CENTRAL KS
SHOULD COME TO AN END LATER TONIGHT. PW'S ACROSS EAST CENTRAL KS
WILL BE AROUND 2.0 INCHES...THUS THE POTENTIAL FOR HEAVY RAINFALL
WILL EXIST THIS EVENING FOR EAST CENTRAL KS. ANY FLOODING THIS
EVENING WILL BE DEPENDENT ON WHERE AND WHEN BANDS OF THUNDERSTORMS
WILL SET UP ACROSS EAST CENTRAL KS. SINCE THE HEAVY RAINFALL WILL BE
MORE OF A MESOSCALE FORECAST A SHORT FUSE FLASH FLOOD WATCH FOR THIS
EVENING WILL NOT BE ISSUED. HOWEVER...THERE IS THE POTENTIAL FOR
SOME LOCALIZED FLOODING...GENERALLY ALONG AND SOUTH OF I-35 THROUGH
THE EVENING HOURS.

WEAK ISENTROPIC LIFT NORTH OF THE BOUNDARY MAY PROVIDE A CHANCE OF
SHOWERS THROUGH THE REMAINDER OF THE NIGHT AND PERHAPS INTO THURSDAY
ACROSS THE SOUTHERN COUNTIES OF THE CWA...BUT THE HEAVIER RAINFALL
ASSOCIATED WITH THUNDERSTORMS ALONG THE FRONT SHOULD PUSH SOUTHEAST
OF THE CWA LATER TONIGHT. THE GFS DOES SHOW BETTER ISENTROPIC LIFT
NORTH OF THE BOUNDARY ALONG AND SOUTH OF I-35...THUS THERE COULD BE
AN ADDITIONAL .25 TO .5 INCHES OF RAINFALL THROUGH THE DAY THURSDAY.
THE NAM SHOWS AROUND A TENTH OF AN INCH OF QPF ACROSS ANDERSON
COUNTY ON THURSDAY.

TONIGHT LOWS WILL ONLY DROP INTO THE MID TO UPPER 60S. HIGHS ON
THURSDAY WILL BE DEPENDENT ON CLOUD COVER AND RAIN CHANCES. ATTM...I
WENT WITH LOWER TO MID 80S ACROSS THE CWA. IF WE SEE MORE INSOLATION
THEN HIGHS MAY BE A FEW DEGREES WARMER.

GARGAN

PARTS OF EAST CENTRAL KANSAS MAY CATCH THE NORTHERN FRINGE OF
THUNDERSTORM ACTIVITY EARLY THURSDAY NIGHT...BUT OTHERWISE EXPECT
SURFACE HIGH PRESSURE TO BUILD ACROSS THE CWA BY FRIDAY AS THE
SURFACE FRONT SAGS FURTHER SOUTH. TEMPERATURES WILL BE NEAR OR JUST
BELOW NORMAL FOR FRIDAY AND SATURDAY WITH A SLIGHT WARMUP INTO THE
LOWER 90S POSSIBLE BY SUNDAY.

BY LATE IN THE WEEKEND...THE UPPER LEVEL FLOW PATTERN WILL TREND
SLIGHTLY TOWARD ZONAL FLOW WITH A LONG WAVE TROUGH SITUATED INVOF
THE HUDSON BAY. A SHORT WAVE TROUGH IS FORECAST TO CROSS THE
NORTHERN ROCKIES AND AMPLIFY OVER THE NORTHERN AND CENTRAL PLAINS
LATE SUNDAY INTO MONDAY. EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP IN ADVANCE OF THIS WAVE...AS WELL AS IN ADVANCE OF A
SECONDARY TROUGH HOT ON THE HEELS OF THE FIRST. SOME ACTIVITY MAY
BE POSSIBLE IN THE WEAK WARM ADVECTION REGIME IN ADVANCE OF THE
SYSTEM AS WELL BUT WOULD TEND TO BE MORE ISOLATED. UPPER LEVEL
WIND FIELDS WILL BE A BIT STRONGER AS THIS SYSTEM COMES THROUGH
AND MAY BE SUFFICIENT FOR MORE ORGANIZED THUNDERSTORM ACTIVITY...
BUT THE DETAILS OF THE SETUP FOR THIS SYSTEM ARE STILL QUITE
FUZZY.

AS THE UPPER WAVE PUSHES ACROSS THE GREAT LAKES REGION...LONGER
RANGE MODELS HINT AT QUICK RESPONSE RIDGING INTO THE REGION WITH
THE SFC FRONT AND PRECIP PUSHING SOUTH. IF THIS FORECAST HOLDS
TRUE...WOULD EXPECT A WARMING TREND WITH TEMPS CLIMBING INTO THE
90S ONCE AGAIN BY THE MIDDLE OF NEXT WEEK. MUCH OF THIS WILL HINGE
ON THE STRENGTH OF THE SHORT WAVE TROUGH AND ITS ABILITY TO PUSH
THE SFC FRONT SOUTH INTO OKLAHOMA...AS A WEAKER FRONTAL SOLUTION
WOULD RESULT IN GREATER PRECIP CHANCES OVER THE CWA.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 3:02 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT WED JUL 7 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
402 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
TODAY. THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AT
RATES OF ONE INCH PER HOUR OR GREATER. ISOLATED FLASH FLOODING
WILL BE A POSSIBILITY DUE TO THE HIGH RAINFALL RATES...BUT
WIDESPREAD FLASH FLOODING IS NOT EXPECTED.

RIVER FLOODING IS EXPECTED TO CONTINUE ACROSS PARTS OF THE BIG
BLUE RIVER BASIN IMMEDIATELY UPSTREAM OF TUTTLE CREEK RESERVOIR
THROUGH THE NEXT WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY EVENING...WITH
THE POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLASH FLOODING
ASSOCIATED WITH THE STRONGEST STORMS.

THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Tornado, Osage

When
July 7, 5:55 PM CST to 5:56 PM CST
Where
Osage County, 1.23 mi NE of Carbondale
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
38.835, -95.617

A funnel cloud briefly touched down with dust near the ground visible in an open field. The tornado lasted less than 30 seconds and did no damage. It was a landspout tornado.

Funnel Cloud, Osage

When
July 7, 6:00 PM CST to 6:01 PM CST
Where
Osage County, 2.82 mi S of Carbondale to 2.63 mi S of Carbondale
Reported by
Trained Spotter
Coordinates
38.780, -95.640

Two funnel clouds persisted. One reached down 3/4 of the way to the ground and was pointed at the tip. No debris was visible due to tree line.

Funnel Cloud, Osage

When
July 7, 6:08 PM CST to 6:09 PM CST
Where
Osage County, 4.25 mi NW of Carbondale to 4.24 mi NW of Carbondale
Reported by
Trained Spotter
Coordinates
38.860, -95.690

A funnel cloud was observed by Forbes Field control tower personnel between 5 and 10 miles south of the airfield.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253737, 254197, 254199.